Michigan, 2003

Winter Storm in Michigan, January 19 to 23, 2003

January 19 to 23, 2003 · NWS MQT · 3 events in 3 counties and zones

A sharp cold front on the back side of a deep trough over eastern North America crossed Upper Michigan on January 18th. Rockland received almost 8 inches of lake effect snow, with Houghton and Phoenix recording 6 inches and 5 inches respectively.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A sharp cold front on the back side of a deep trough over eastern North America crossed Upper Michigan on January 18th. Rockland received almost 8 inches of lake effect snow, with Houghton and Phoenix recording 6 inches and 5 inches respectively. While the snow over northwest Upper Michigan diminished a bit during the day on the 19th, there were near blizzard conditions as northwest winds gusted to more than 30 mph and caused near zero visibility in blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 19, 11:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 19, 11:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1145 AM EST SUN JAN 19 2003

...HEAVY LES IS UNDERWAY...

SFC LOW WITH PRES AS LOW AS 996MB DIVING INTO ERN LAKE SUPERIOR WITH
3HR PRES FALLS OF 4MB FROM STDM4 TO CARIBOU ISLAND. SFC LOW IS
TRACKING FARTHER S THAN 00Z/12Z MODELS PROJECTED. RUC SEEMS TO BE
BEST FIT ATTM. SHORTWAVE CONTINUES MARCH INTO WRN LK SUPERIOR.
ASSOCIATED SYNOPTIC LGT SNOW IS SPREADING ACROSS NERN MN INTO NW WI
AND SWRN UPR MI. GOGEBIC SHERIFF REPORTED LITTLE ACCUM WITH SNOW
DESPITE VSBY UNDER 2SM. WILL CARRY THIS LGT SNOW ACROSS WI BORDER
COUNTIES INTO SERN UPR MI WITH LITTLE ACCUM FOR AFTN. TO THE NORTH
OVR SRN ONT/SRN HOUGHTON/BARAGA/MARQUETTE/ALGER/LUCE/SCHOOLCRAFT
GENERALLY CALM CONDS ATTM...WITH SOME BREAKS IN CLOUDS OCCURRING.
THINGS FIGURE TO CHANGE THIS AFTN.

VIS SAT SHOWS LEADING CONVERGENCE BANDS HAVE SWEPT ACROSS KEWEENAW
PENINSULA AND ARE JUST ENTERING ONTONAGON COUNTY. VSBY VARYING
WILDLY ACROSS KEWEENAW WITH WEBCAMS AND SPOTTERS REPORTING LESS THAN
1/4SM WITHIN BANDS AND OVER 1SM OUTSIDE OF THEM. VIS SAT SHOWS
NUMEROUS EMBEDDED BANDS WILL SLIDE OVER KEWEENAW THIS AFTN WITH THE
VARIABLE CONDS PERSISTING. NO PLAN TO DOWNGRADE WARNING THOUGH AS
WINDS ARE INCREASING FM NW TO 20-30MPH WITH MANY AREAS OF BLSN
RESULTING...AND SPOTTERS REPORTING AT LEAST 1/HR IN DOMINANT BANDS.
CONVERGENCE BANDS WILL CONTINUE TREK SW AS WINDS OVER WRN LAKE
SWITCH TO TRUE NW. ALTHOUGH...STRONG NW WINDS WILL EVENTUALLY SPELL
A DIMINISHING TREND TO PURE LES ORGANIZATION ON KEWEENAW...THINK
ONTONAGON/SRN HOUGHTON WILL SEE HEAVIEST LES OF AFTN AS BOTH W AND
NW WINDS PLACE CONVERGENT BANDS INTO NE ONT COUNTY (ROCKLAND TO TWIN
LAKES). WILL LEAVE GOGEBIC/BARAGA/MARQUETTE ADVY GOING ALTHOUGH
SCENARIO OF DOMINANT CONVERGENCE BAND MOVING S INTO BOTH AREAS
BECOMING LESS LIKELY...AS VIS SAT SHOWING MORE FRACTURED APPEARANCE
TO THESE DOMINANT BANDS. EVEN SO...IR LOOP SHOWS CLOUD TOP TEMPS OF
KEWEEENAW LES AROUND -30C WHICH PLACES TOPS AROUND 550MB (15KFT) SO
ALTHOUGH PARTIAL CONVERGENCE BANDS WILL BE BRIEF THEY WILL ALSO BE
VERY INTENSE. WINDS BECOMING NW AFT MID AFTN WILL BRING ALGER/N
SCHOOLCRAFT INTO FOLD...AND LATE WORDING FOR WARNING BEGINNING IN
THESE AREAS CONTINUES TO LOOK GOOD.

UPDATED ZFPMQT ALREADY SENT OUT EARLIER...BUT ADDITIONAL UPDATES MAY
BE NEEDED.

.MQT...WINTER STORM WARNING TODAY AND TONIGHT MIZ001>003-084.
       WINTER STORM WARNING LATE THIS AFTN THRU MON MIZ006-007-085.
       LES/BLSN ADVY THIS AFTN/TONIGHT MIZ005-006-009.
       HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR.
       GALE WARNING LAKE SUPERIOR.

JLA
Hazardous weather outlook, Jan 19, 6:10 AM EST, 7 hours 50 minutes before
MIZ001>007-009>014-084-085-201300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
610 AM EST SUN JAN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY LAKE EFFECT SNOW AND SIGNIFICANT BLOWING SNOW WILL DEVELOP
NEAR LAKE SUPERIOR THIS AFTERNOON...AND WILL CONTINUE TONIGHT. THE
SNOW AND BLOWING SNOW WILL DIMINISH FROM THE WESTERN UPPER MICHIGAN
SNOWBELTS EAST TO MARQUETTE LATE TONIGHT. EXPECT 4 TO 7 INCHES OF
SNOW TODAY AND 1 TO 4 INCHES TONIGHT FROM ONTONAGON COUNTY TO THE
KEWEENAW PENINSULA...AND 2 TO 4 INCHES OF SNOW TODAY AND ANOTHER 2
TO 4 INCHES TONIGHT ACROSS GOGEBIC COUNTY AS WELL AS BARAGA AND
MARQUETTE COUNTIES. EXPECT 1 TO 3 INCHES OF SNOW TODAY AND 4 TO 8
INCHES OF SNOW TONIGHT FROM ALGER COUNTY EAST TO LUCE COUNTY. STRONG
NORTHWEST WINDS WILL COMBINE WITH VERY COLD AIR TO DROP WIND CHILL
VALUES TO 5 BELOW TO 20 BELOW ZERO TONIGHT.

GALE FORCE WINDS ARE EXPECTED OVER WESTERN LAKE SUPERIOR TODAY AND
OVER EASTERN LAKE SUPERIOR FROM LATE THIS MORNING THROUGH THIS
EVENING. HEAVY FREEZING SPRAY WILL ALSO DEVELOP ON LAKE SUPERIOR
TODAY AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONSIDERABLE BLOWING AND DRIFTING SNOW ALONG WITH ANOTHER 2 TO 4
INCHES OF SNOW ACCUMULATION IS EXPECTED FROM ALGER COUNTY EAST TO
LUCE COUNTY ON MONDAY.

HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM SPOTTERS ARE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Keweenaw

When
January 19, 2:00 PM EST to January 23, 12:00 PM EST
Where
Keweenaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Houghton

When
January 19, 2:00 PM EST to January 23, 12:00 PM EST
Where
Houghton forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Ontonagon

When
January 19, 2:00 PM EST to January 23, 12:00 PM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338161, 5338162, 5338163.